Questions & Answers RightShape.com on GooglePlus RightShape.com on Pinterest RightShape.com Twitter

Mega-Doses of Vitamins

Risks of Excessive Doses of Vitamins

While some people argue that the recommended daily intake levels of many vitamins are not high enough to keep illness at bay, there is no doubt that there are possible risks from taking excessive amounts of vitamins. It’s very hard to take too much vitamins in from eating natural foods, but much easier to overdose on vitamin supplements. This has been highlighted by the recent trend to take ‘mega-vitamins’ – extremely high doses which are supposed to have specific health benefits but which can be very dangerous.

Most risky are the fat-soluble vitamins (A, D, E and K), while taking very large amounts of water-soluble vitamins rarely causes toxic effects because these vitamins are simply washed out in the urine. However, adverse reactions to Vitamin C and Vitamin B6 (pyridoxine) have been reported.

Specific risks are:

Vitamin A

Vitamin A is one of the most dangerous vitamins in excessive doses, causing a syndrome called hypervitaminosis A, which includes symptoms such as nausea, headache, appetite loss, skin changes and irregular periods. In extreme cases there may be liver damage. Vitamin A is also teratogenic – it can cause abnormalities in the unborn child if taken by a pregnant woman.

Vitamin B6 (pyridoxine)

High doses of vitamin B6 can cause nerve damage, although there is currently some debate at to how much constitutes a dangerous dose. High doses (50-100 mg a day) are said to be helpful in pre-menstrual syndrome but women are best advised to stick to the dose recommended by their pharmacist.

Vitamin C

The dangerous link with high doses of vitamin C (more than I gram a day) is to nausea, abdominal pain, diarrhoea and kidney stones.

Vitamin D

Excessive amounts of Vitamin D can cause chaos with levels of calcium and phosphate in the body, with high blood levels of calcium causing thirst, muscle weakness, stomach upsets, kidney stones and growth problems in children.

Vitamin E

If high doses are continually taken there is a risk of stomach upsets and
abdominal pain, and disruption of absorption of other fat soluble vitamins into the body.

Action if Vitamin Overdose

If you think you have taken too much of any vitamin, don’t panic. There is rarely any need for urgent action unless maybe if you have just swallowed a whole bottle full (in which case you should go to your local hospital emergency department or ring them to check procedures). In general most toxicity is the result of prolonged intake of high doses, and is often reversible. Stop taking the vitamins and talk to your doctor who can check you for possible side effects.

Note: Many vitamin supplements include a combination of vitamins and minerals in each tablet. Some supplements such as Iron can be very toxic if taken in excessive doses, and may need immediate treatment. Read the contents label on the bottle carefully and get expert advice from the emergency medicine department at your local hospital.

SOURCE: bbc.co.uk.

rightshapedmin
ADMINISTRATOR
PROFILE

Posts Carousel